CaltechAUTHORS
  A Caltech Library Service

Multiscale finite element methods for stochastic porous media flow equations and application to uncertainty quantification

Dostert, P. and Efendiev, Y. and Hou, T. Y. (2008) Multiscale finite element methods for stochastic porous media flow equations and application to uncertainty quantification. Computer Methods in Applied Mechanics and Engineering, 197 (43-44). pp. 3445-3455. ISSN 0045-7825. https://resolver.caltech.edu/CaltechAUTHORS:DOScmame08

[img] PDF
Restricted to Caltech community only
See Usage Policy.

786kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:DOScmame08

Abstract

In this paper, we study multiscale finite element methods for stochastic porous media flow equations as well as applications to uncertainty quantification. We assume that the permeability field (the diffusion coefficient) is stochastic and can be described in a finite dimensional stochastic space. This is common in applications where the coefficients are expanded using chaos approximations. The proposed multiscale method constructs multiscale basis functions corresponding to sparse realizations, and these basis functions are used to approximate the solution on the coarse-grid for any realization. Furthermore, we apply our coarse-scale model to uncertainty quantification problem where the goal is to sample the porous media properties given an integrated response such as production data. Our algorithm employs pre-computed posterior response surface obtained via the proposed coarse-scale model. Using fast analytical computations of the gradients of this posterior, we propose approximate Langevin samples. These samples are further screened through the coarse-scale simulation and, finally, used as a proposal in Metropolis–Hasting Markov chain Monte Carlo method. Numerical results are presented which demonstrate the efficiency of the proposed approach.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/j.cma.2008.02.030DOIUNSPECIFIED
ORCID:
AuthorORCID
Efendiev, Y.0000-0001-9626-303X
Additional Information:Copyright © 2008 Elsevier. Received 6 December 2007; revised 21 January 2008; accepted 25 February 2008. Available online 7 March 2008. We would like to thank Wuan Luo for many helpful comments and suggestions. The research is supported by DOE Grant DE-FG02-05ER25669. T.Y.H is partially supported by the NSF ITR Grant ACI-0204932 and the NSF FRG Grant DMS-0353838. The computations are performed using TAMU parallel computers funded by NSF Grant DMS-0216275. We are grateful to reviewers for their valuable comments and suggestions which helped to improve the paper.
Funders:
Funding AgencyGrant Number
Department of EnergyDE-FG02-05ER25669
National Science FoundationACI-0204932
National Science FoundationDMS-0353838
National Science FoundationDMS-0216275
Subject Keywords:Multiscale; Upscaling; Uncertainty quantification; Porous media; Two-phase flow
Issue or Number:43-44
Record Number:CaltechAUTHORS:DOScmame08
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:DOScmame08
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:11915
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:09 Oct 2008 21:44
Last Modified:03 Oct 2019 00:23

Repository Staff Only: item control page